BOSTON, Oct. 31 (UPI) -- A sister company of the Boston-area compounding pharmacy linked to the meningitis outbreak that has killed 29 people said it is recalling all medications.
Ameridose LLC in Westborough, Mass., is voluntarily recalling all of its unexpired products in circulation -- identified by markings that indicate Ameridose by name or by its company logo. A complete list of all products subject to this recall is at: www.ameridose.com.
"During the course of its on-going inspection of our facility, the U.S. Food and Drug Administration has notified Ameridose it will be seeking improvements in Ameridose's sterility testing process. Ameridose and FDA agree that the use of injectable products that are not sterile can represent a serious hazard to health and could lead to life-threatening injuries and/or death," Ameridose said in a statement.
"Ameridose has not received any adverse reports related to the products subject to this recall and neither Ameridose nor the FDA has identified impurities in any Ameridose products. Nevertheless, out of an abundance of caution, we are undertaking this recall to assure customers that when Ameridose products are shipped, they are fully in conformance with all of the FDA's recommendations."
The firm said it is notifying its customers by fax and is arranging for return of all recalled products. Customers that have Ameridose products affected by this recall should immediately examine their inventory and quarantine products subject to this recall, the company said.
Ameridose is a sister company of the New England Compounding Center, in Framingham, Mass., which shipped 17,000 vials of a preservative-free steroid -- methylprednisolone acetate -- used to treat back and joint pain.
The U.S. Centers for Disease Control and Prevention in Atlanta confirmed the fungus Exserohilum rostratum was detected in unopened vials of the steroid methylprednisolone acetate produced at NECC was linked to 368 cases of fungal meningitis, stroke, or other central nervous system-related infection. There has also been nine joint infections. No deaths have been associated with peripheral joint infections.
"This recall is not based on reports of patients with infections associated with any of Ameridose's products, and the FDA recommended this recall out of an abundance of caution. Therefore, at this time, the FDA is also recommending that healthcare professionals do not need to follow up with patients who received Ameridose products," a statement by the FDA said.
"Healthcare professionals should stop using Ameridose products at this time, and return them to the firm. Hospitals, clinics, healthcare professionals and other customers with Ameridose products on hand should contact Ameridose to obtain instructions on how to return products to Ameridose."
"Because the preliminary results of the FDA's inspection raise concerns about the sterility assurance of Ameridose's products, the FDA is advising healthcare professionals to stop using all Ameridose products and follow the recall procedures provided by the firm," said Dr. Janet Woodcock, director of FDA's Center for Drug Evaluation and Research.
The recall and the shutdown might make the current drug shortage worse, the FDA said. The FDA has identified some Ameridose products that currently appear on the critical shortage list.
"These products were in shortage before the Ameridose recall, but supplies may be further affected as a result of the Ameridose recall," Woodcock said. "The FDA is working with alternative manufacturers to maintain supplies of these life-saving drugs."